Alert archive / Hawaii / High Wind Watches in 2012
High Wind Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Feb 6, 2012, 3:24 PM HST for Kalawao County, Hawaii. It took effect at Feb 7, 2012, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 6, 2012, 3:24 PM HST (01:24 UTC)
- In effect from
- Feb 7, 2012, 6:00 AM HST
- Expired
- Feb 6, 2012, 7:21 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
868 WWHW70 PHFO 070124 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 324 PM HST MON FEB 6 2012 ...HIGH WIND WARNING THROUGH TUESDAY NIGHT FOR THE BIG ISLAND SUMMITS... ...HIGH WIND WATCH TUESDAY AND TUESDAY NIGHT FOR HALEAKALA SUMMITS... .STRONG WINDS WILL CONTINUE OVER THE UPPER ELEVATIONS OF MAUNA KEA AND MAUNA LOA THROUGH TUESDAY NIGHT. WINDS ARE EXPECTED TO INCREASE ON HALEAKALA SUMMIT TUESDAY AND MAY REACH WARNING LEVELS THROUGH TUESDAY NIGHT. HIZ028-071430- /O.EXT.PHFO.HW.W.0001.000000T0000Z-120208T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 324 PM HST MON FEB 6 2012 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...WEST 40 TO 60 MPH WITH GUSTS UP TO 70 MPH. * TIMING...THROUGH TODAY * IMPACTS...WINDS THIS STRONG CAN BE HAZARDOUS FOR DRIVERS AND HIKERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY OFF THE SUMMITS UNTIL THE WINDS SUBSIDE. && $$ HIZ022-071430- /O.NEW.PHFO.HW.A.0001.120207T1600Z-120208T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 324 PM HST MON FEB 6 2012 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. * WINDS...WEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH POSSIBLE. * TIMING...TUESDAY AND TUESDAY NIGHT. * IMPACTS...WINDS THIS STRONG CAN BE HAZARDOUS FOR DRIVERS AND HIKERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ BRENCHLEY
1 follow-up statement
874 WWHW70 PHFO 070521 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 721 PM HST MON FEB 6 2012 ...HIGH WIND WARNING THROUGH TUESDAY NIGHT FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... ...HIGH WIND ADVISORY THROUGH TUESDAY NIGHT FOR HALEAKALA SUMMIT... .STRONG WEST WINDS WILL CONTINUE OVER THE HIGH VOLCANO SUMMITS THROUGH TUESDAY NIGHT. HIZ028-071730- /O.CON.PHFO.HW.W.0001.000000T0000Z-120208T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 721 PM HST MON FEB 6 2012 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...WEST 45 TO 60 MPH WITH GUSTS UP TO 75 MPH. * TIMING...THROUGH TUESDAY NIGHT. * IMPACTS...WINDS THIS STRONG CAN BE HAZARDOUS FOR DRIVERS AND HIKERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY OFF THE SUMMITS UNTIL THE WINDS SUBSIDE. && $$ HIZ022-071730- /O.UPG.PHFO.HW.A.0001.120207T1600Z-120208T1600Z/ /O.NEW.PHFO.WI.Y.0004.120207T0521Z-120208T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 721 PM HST MON FEB 6 2012 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THROUGH TUESDAY NIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKING DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID TRAVEL TO THE SUMMITS IF YOUR ACTIVITIES WILL BE ADVERSELY IMPACTED BY THE STRONG WINDS. && $$ DONALDSON
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Feb 6, 10:00 AM HST, 5 hours 24 minutes earlier.
Area forecast discussion, Feb 6, 10:00 AM HST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST MON FEB 6 2012 .SYNOPSIS... A COLD FRONT WILL MOVE DOWN THE ISLAND CHAIN ON TUESDAY. AHEAD OF THE FRONT TODAY AND TONIGHT...SOUTHWEST WINDS WILL INCREASE WITH AN INCREASING CHANCE OF SHOWERS. ALONG THE FRONT...SHOWERS WILL INTENSIFY WITH WINDS SHIFTING TO THE WEST AND NORTHWEST. BEHIND THE FRONT...SHOWERS WILL GENERALLY TAPER OFF WITH BREEZY NORTHERLY WINDS ON WEDNESDAY. MODERATE TRADES WILL MOVE ACROSS FOR THE END OF THE WEEK WITH A CHANCE OF WINDWARD AND MOUNTAIN SHOWERS. && .DISCUSSION... UPDATED EARLIER TO ADJUST FORECAST TO INCREASED POPS AND CLOUD COVER IN THE SHORT TERM TODAY AS SHOWERY CONDITIONS ARE DEVELOPING IN MOISTENING SOUTHWESTERLY FLOW. AREAS NORMALLY LESS PRONE TO SHOWERS ON THE LEEWARD SIDES AND COASTS WILL BE MOST LIKELY TO SEE CLOUDS AND SHOWERS TODAY...CONTINUING THROUGH EARLY TUESDAY AHEAD OF AN APPROACHING COLD FRONT. THIS INCOMING COLD FRONT LOOKS TO PACK A PUNCH WITH GUSTY WINDS...BRIEF INTENSE SHOWERS AND SIGNIFICANT COLD AIR BEHIND IT. THE LATEST TIMING FORECAST CALLS FOR THE FRONT TO PASS KAUAI MIDDAY TO EARLY AFTERNOON...OAHU LATE TUESDAY AFTERNOON...MAUI COUNTY LATE TUESDAY EVENING AND BIG ISLAND BY EARLY WEDNESDAY MORNING. AHEAD OF THE FRONT...SOUTHWESTERLY FLOW WILL INCREASE TODAY AND TONIGHT AND BECOME GUSTY BY EARLY TUESDAY. WINDS NEAR 5000 FEET ARE EXPECTED TO BE NEAR 30 KNOTS...SO GUSTS UP TO 40 MPH ARE POSSIBLE TUESDAY MORNING. APPEARS TO REMAIN BELOW WIND ADVISORY CRITERIA AT THIS TIME. FOR THE BIG ISLAND SUMMITS AND HALEAKALA STRONG WINDS WILL CONTINUE TO BE AN ISSUE WITH WARNINGS OR ADVISORIES PROBABLY NEEDED FOR THE NEXT FEW DAYS. PREFRONTAL SHOWER BANDS WILL DEVELOP TONIGHT AND TUESDAY...WITH WETTEST AREAS IN LEEWARD LOCATIONS DUE TO THE KONA WIND FLOW. THE COLD FRONT WILL BRING SOME INTENSE SHOWERS...HOWEVER THE MOVEMENT OF THE FRONT WILL LIMIT TOTAL RAINFALL AMOUNTS. IN ADDITION...THE AIRMASS ALOFT...ABOVE 600 MB...REMAINS STABLE DURING THE FRONT...SO DEEP CONVECTION AND THUNDERSTORMS ARE NOT EXPECTED. BEHIND THE FRONT...EXPECT A PERIOD OF BLUSTERY NORTHERLY WINDS WEDNESDAY. THESE WILL BRING SOME OF THE COLDEST AIR OF THE SEASON ACROSS THE ISLANDS WITH HIGHS STRUGGLING TO GET INTO THE MID 70S IN THE WARMEST SPOTS. BY WEDNESDAY NIGHT AND THURSDAY MORNING...WITH DEW POINTS IN THE 40S AND 50S...LOWS MAY BOTTOM OUT NEAR RECORD LEVELS IN SOME SPOTS. THE AIRMASS MODIFIES THROUGH THE END OF THE WEEK AS THE RIDGE MOVES NORTH OF THE STATE BRINGING A MODERATE TRADE WIND FLOW BACK OVER THE STATE. && .MARINE... ONGOING NORTHWEST SWELL WILL BE APPROACHING HIGH SURF WARNING LEVELS...BUT WILL MAINLY LEVEL OFF AT HIGH END HIGH SURF ADVISORY SURF HEIGHTS TODAY...THEN DROP SOMEWHAT TONIGHT AND EARLY TUESDAY AHEAD OF THE NEXT LARGER NORTHWEST SWELL. THIS EXTRA-LARGE TO GIANT NORTHWEST SWELL BUILDS LATE TUESDAY...THEN PEAKS WEDNESDAY AND GRADUALLY DIMINISHES THROUGH THURSDAY. PEAK SURF HEIGHTS WILL EXCEED WARNING LEVELS ALONG NORTH AND WEST FACING SHORES...WITH SIGNIFICANT COASTAL RUN-UP EXPECTED NEAR HIGH TIDE EARLY WEDNESDAY AND THURSDAY MORNINGS. SURF WILL DROP BELOW ADVISORY LEVELS ON FRIDAY...WITH NORTHWEST SWELLS ARRIVING SATURDAY AND LATE SUNDAY PUSHING SURF TO NEAR ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES. SMALL CRAFT ADVISORY HAS BEEN EXPANDED TO INCLUDE HAWAIIAN WATERS LATE THIS AFTERNOON DUE TO INCREASING WINDS AND SEAS ABOVE 10 FEET ACROSS MUCH OF THE AREA THROUGH AT LEAST TUESDAY AFTERNOON. && .AVIATION... MVFR CEILINGS AND VISIBILITIES IN SHOWERS ARE MOST PREVALENT ACROSS OAHU...ALONG THE REMAINS OF A DISSIPATED FRONT. CLOUDS AND SHOWERS ARE SOMEWHAT LESS OVER MAUI COUNTY...WITH KAUAI AND BIG ISLAND MOSTLY CLEAR. THE AREA FORECAST HAS BEEN UPDATED TO REFLECT THE WEATHER GRADIENT ACROSS THE STATE. GUIDANCE INDICATES THAT SHOWERS WILL REMAIN FOCUSED OVER OAHU THROUGH THE NIGHT. STRONG WINDS ACROSS THE BIG ISLAND SUMMITS MAY CREATE MODERATE TURBULENCE DOWNSTREAM TO THE EAST OF THE ISLAND. SURFACE WINDS OF 50-60KT CONTINUE TO BE REPORTED AT OBSERVATORIES ON MAUNA KEA. AN INVERSION JUST ABOVE SUMMIT LEVEL MAY LEAD TO TRAPPED LEE WAVES EXTENDING DOWNSTREAM FROM THE SUMMIT. HAVE UPDATED THE AIRMET TO MENTION TURBULENCE IN THE LAYER BETWEEN 100/160. THE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 600 PM THIS AFTERNOON FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA. HIGH SURF ADVISORY UNTIL 600 AM TUESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI AND MAUI. SMALL CRAFT ADVISORY UNTIL 600 PM TUESDAY FOR WATERS SURROUNDING KAUAI AND WINDWARD OAHU. SMALL CRAFT ADVISORY FROM 600 PM TODAY UNTIL 600 PM TUESDAY FOR REMAINING COASTAL WATERS. && BRENCHLEY/BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 3:21 PM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 3 days |
| Feb 6, 3:21 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
| Feb 6, 7:21 PM HST | Wind Advisory | HFO | Kalawao | 32 hr |
| Feb 7, 7:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 7, 8:35 AM HST | Areal Flood Advisory | HFO | Honolulu | 116 min |
| Feb 7, 9:26 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 7, 11:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 7, 1:30 PM HST | Special Marine Warning | HFO | 2 hr |
Nearby
High Wind Watches in Hawaii, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.